Login
Site Search
Trauma-List Subscription

Subscribe

Would you like to receive list emails batched into one daily digest?
No Yes
Modify Your Subscription

Modify

Home > List Archives

Paradoxical Reaction!

Richard Adams radams.cpht at sbcglobal.net
Sat Oct 8 00:02:09 BST 2005



--- Charlene M Morris <cvmmorris at gmail.com> wrote:

> Despite reading, I have been unable to resolve in my
> own mind what occurred
> last pm..
>  We had a 50-ish white male brought in by police,
> found slumped over his
> steering wheel, but became combative when the
> county-finest arrived--
> corroborated by EMS. In the ED, he was somnolent,
> but cooperative to exam
> A&O, walking to the bathroom and with a glucose of
> 71-- hungry.
>  He wore two 75 mcg Fentanyl patches and admiited to
> taking one xanax that
> am. He stated he *forgot* to remove his old patch,
> which he immediately
> peeled and tossed.nHe denired alcohol or other
> drugs-- later confirmed by
> his drug and EtOH screen.
>  The doc requested an IV and 2 mg of Narcan, which
> sent the pt obtunded. The
> last thing he said to me is "I feel very hot". His
> rhythm/rate was fine, but
> his lungs began to sound wet and he did not respond
> to sternal rub. He did
> not actually seize to my eye, but had some definite
> posturing and
> tonic/clonic movement with sequential sneezing and
> yawning as he
> deteriorated.
>  We got him on O2, a monitor and within an hour he
> was responsive to pain.
> Hospitalized, he improved by later that evening.
> PLEASE explain to me what
> happened?
>  C M Morris, PA-C

after talking to my pharmacist and looking at the
literature, we believe that you saw the effects of the
Narcan, and possibly, of too much Narcan. 

the following extracts may be of some use:

.3.1.A.2. Cardiovascular finding
a. Summary
1. In postoperative patients, larger than necessary
doses of naloxone may result in significant reversal
of analgesia and may cause CARDIAC ARREST, HYPOTENSION
and PULMONARY EDEMA (Prod Info Narcan(R), 2001). Coma,
encephalopathy and death may occur as a result of
naloxone use in postoperative patients who develop
hypotension, hypertension, ventricular tachycardia and
fibrillation, dyspnea, pulmonary edema, and cardiac
arrest (Prod Info Narcan(R), 2001).
b. In postoperative patients, larger than necessary
doses of naloxone may result in significant reversal
of analgesia and may cause cardiac arrest,
fibrillation, hypertension, hypotension, pulmonary
edema, and ventricular tachycardia.

3.3.9.A.2. Neurological finding
a. Summary
1. Coma, encephalopathy and death may occur as a
result of naloxone use (Prod Info Narcan(R), 2001).
b. Coma, encephalopathy, memory impairment, seizures
and death may occur as a result of naloxone use in
postoperative patients.

3.3.9.A.3. Seizure
a. Summary
1. The development of GRAND MAL SEIZURES within 30
seconds of 0.8 milligrams (mg) of intravenous (IV)
naloxone was described in a 51-year-old male with a
history of non-Hodgkin's lymphoma. On arrival, the
patient was obtunded and received naloxone because of
previous morphine use for bone pain. The seizure
responded to 5 mg IV diazepam (Mariani, 1989).

regards,
richard




More information about the trauma-list mailing list